Alert archive / Nebraska / Red Flag Warnings in 2016

Red Flag Warning 10, NWS North Platte, NE

October 13, 201612 counties in Nebraska

NWS North Platte, NE issued this red flag warning at Oct 13, 2016, 2:06 PM MDT for 12 counties in Nebraska. It took effect at Oct 14, 2016, 11:00 AM MDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 13, 2016, 2:06 PM MDT (20:06 UTC)
In effect from
Oct 14, 2016, 11:00 AM MDT
Expired
Oct 14, 2016, 6:00 PM MDT
In force
7 hr
Issued by
NWS North Platte, NE

Counties Arthur County, NE, Boyd County, NE, Brown County, NE, Cherry County, NE, Deuel County, NE, Garden County, NE, Grant County, NE, Holt County, NE, Keith County, NE, Keya Paha County, NE, Rock County, NE, Sheridan County, NE

The radar

The North Platte radar (KLNX), 28 km from the middle of the area, began a volume at 20:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 8.1 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2016-10-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2016-10-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 190 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1268 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
190 m²/s²
0-3 km storm-relative helicity
219 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

085 
WWUS83 KLBF 132006
RFWLBF

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORTH PLATTE NE
306 PM CDT THU OCT 13 2016

...LARGE RANGE FIRE GROWTH POSSIBLE FROM LATE FRIDAY MORNING THROUGH
EARLY FRIDAY EVENING ACROSS NORTHWESTERN NEBRASKA...

.ABNORMALLY WARM TEMPERATURES IN THE MID TO UPPER 80S...WHICH IS
15 TO NEARLY 20 DEGREES ABOVE NORMAL FOR MID OCTOBER...WILL
COMBINE WITH LOW RELATIVE HUMIDITY AND GUSTY SOUTHWEST WINDS TO
PROMOTE LARGE RANGE FIRE GROWTH FROM THE LATE MORNING HOURS ON
FRIDAY THROUGH EARLY FRIDAY EVENING ACROSS NORTHWESTERN NEBRASKA


NEZ204-150000-
/O.NEW.KLBF.FW.W.0010.161014T1700Z-161015T0000Z/
EASTERN PANHANDLE/CRESCENT LAKE NWR-
206 PM MDT THU OCT 13 2016

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 6 PM MDT FRIDAY FOR
GUSTY SOUTHWEST WINDS AND LOW RELATIVE HUMIDITY FOR NORTHERN
PORTIONS OF FIRE WEATHER ZONE 204...

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A RED
FLAG WARNING...WHICH IS IN EFFECT FROM 11 AM TO 6 PM MDT FRIDAY. 

* AFFECTED AREA...NORTHERN PORTIONS OF FIRE WEATHER ZONE 204.

* WIND...SOUTHWEST 15 TO 20 MPH WITH GUSTS TO 30 MPH.

* HUMIDITY...15 TO 20 PERCENT...HIGH TEMPERATURES IN THE MID TO
  UPPER 80S.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW....OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

MOLDAN
2 follow-up statements
702 
WWUS83 KLBF 140909
RFWLBF

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORTH PLATTE NE
409 AM CDT FRI OCT 14 2016

...LARGE RANGE FIRE GROWTH POSSIBLE FROM LATE FRIDAY MORNING
THROUGH EARLY FRIDAY EVENING ACROSS NORTHWESTERN NEBRASKA...

.ABNORMALLY WARM TEMPERATURES IN THE MID TO UPPER 80S...WHICH IS
ABOUT 20 DEGREES ABOVE NORMAL FOR THIS TIME OF YEAR...WILL COMBINE
WITH LOW RELATIVE HUMIDITY AND GUSTY SOUTHWEST WINDS TO PROMOTE
LARGE RANGE FIRE GROWTH FROM THE LATE MORNING HOURS FRIDAY
THROUGH EARLY FRIDAY EVENING ACROSS NORTHWESTERN NEBRASKA.

NEZ208-150000-
/O.EXA.KLBF.FW.W.0010.161014T1700Z-161015T0000Z/
NIOBRARA VALLEY/FORT NIOBRARA NWR/SAMUEL R MCKELVIE NATIONAL
FOREST-
409 AM CDT FRI OCT 14 2016

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 7 PM CDT THIS
EVENING FOR GUSTY SOUTHWEST WINDS AND LOW RELATIVE HUMIDITY FOR
WESTERN PORTIONS OF FIRE WEATHER ZONE 208...

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A RED
FLAG WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 7 PM CDT
THIS EVENING. 

* AFFECTED AREA...WESTERN PORTIONS OF FIRE WEATHER ZONE 208...WEST
  OF VALENTINE.

* WIND...SOUTHWEST 15 TO 20 MPH WITH GUSTS TO 30 MPH.

* HUMIDITY...15 TO 20 PERCENT...HIGH TEMPERATURES IN THE MID TO
  UPPER 80S.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW....OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

NEZ204-150000-
/O.CON.KLBF.FW.W.0010.161014T1700Z-161015T0000Z/
EASTERN PANHANDLE/CRESCENT LAKE NWR-
309 AM MDT FRI OCT 14 2016

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
6 PM MDT THIS EVENING FOR GUSTY SOUTHWEST WINDS AND LOW RELATIVE
HUMIDITY FOR NORTHERN PORTIONS OF FIRE WEATHER ZONE 204...

* AFFECTED AREA...NORTHERN PORTIONS OF FIRE WEATHER ZONE 204.

* WIND...SOUTHWEST 15 TO 20 MPH WITH GUSTS TO 30 MPH.

* HUMIDITY...13 TO 20 PERCENT...HIGH TEMPERATURES IN THE MID TO 
  UPPER 80S.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW....OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

ET
729 
WWUS83 KLBF 150002
RFWLBF

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORTH PLATTE NE
702 PM CDT FRI OCT 14 2016

...RED FLAG WARNING WILL BE ALLOWED TO EXPIRE AT 7PM CDT/6PM MDT
THIS EVENING...

NEZ204-208-150115-
/O.EXP.KLBF.FW.W.0010.000000T0000Z-161015T0000Z/
EASTERN PANHANDLE/CRESCENT LAKE NWR-
NIOBRARA VALLEY/FORT NIOBRARA NWR/SAMUEL R MCKELVIE NATIONAL
FOREST-
702 PM CDT FRI OCT 14 2016 /602 PM MDT FRI OCT 14 2016/

...RED FLAG WARNING WILL EXPIRE AT 7 PM CDT /6 PM MDT/ THIS
EVENING FOR GUSTY SOUTHWEST WINDS AND LOW RELATIVE HUMIDITY FOR
FIRE WEATHER ZONES 204 AND 208...

RELATIVE HUMIDITY VALUES HAVE INCREASED ABOVE...AND WINDS HAVE
DECREASED BELOW CRITICAL THRESHOLDS ACROSS THE EASTERN
PANHANDLE...WESTERN SANDHILLS...AND NORTHERN NEBRASKA THIS
EVENING. RELATIVE HUMIDITY VALUES WILL RECOVER TO 60 TO 80
PERCENT ACROSS FIRE WEATHER ZONES 204 AND 208 TONIGHT...WITH
SOUTHWEST WINDS OF 5 TO 15 MPH TURING TO THE WEST NORTHWEST BY
SUNRISE TOMORROW MORNING.

$$

MOLDAN

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this red flag warning went out at Oct 13, 1:09 PM MDT, 57 minutes earlier.

Area forecast discussion, Oct 13, 1:09 PM MDT, 57 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
209 PM CDT Thu Oct 13 2016

.SHORT TERM...(Today and tonight)
Issued at 343 AM CDT Thu Oct 13 2016

The main challenges in the short-term period were temperatures and
winds; otherwise, overall sensible weather concerns were low with no
precipitation expected though winds will be breezy today. Non-
precipitation weather products remain in effect with freeze warning
and frost advisory in effect for much of the eastern half of the
forecast area and three of our extreme southwest counties,
respectively. Latest satellite imagery shows mostly clear skies
across western and north central NEB. Temperatures at the top of the
previous hour range from upper 20s in portions of north central NE
to mid-upper 30s in the eastern Panhandle.

Pattern aloft features a quasi-zonal flow across western and north
central NEB with 500 hPa westerlies aloft that are expected to be
predominantly light today. As surface high pressure will have moved
eastward to be over southwest IA at the start of the period, a
southerly wind is expected to be established with winds anticipated
to be already up to 12 kts in portions of the Sandhills. Thereafter,
a surface lee side trough is expected to develop today near the
Front Range with winds anticipated to start increasing beginning mid-
late morning. Of which, the strongest winds are expected to be over
the southeastern half of the local forecast area. Where winds with
gusts up to 18-23 kts are expected given the combination of modest
southerly winds aloft and decent mixing up to 850 hPa that should
result in adequate potential for winds to mix down to the surface.
Further, the southerly flow will help increase temperatures with
warmer air being drawn with 850 hPa temperatures increasing to
9-18 C, warmest in the eastern Panhandle. Highs are expected to be
in the lower 70s in the eastern Panhandle to lower- mid 60s in
north central NEB. Skies should be mostly clear, however, high
clouds can be expected to drift east across the southern-third of
the local forecast area this morning into the early afternoon.
Quiet conditions then continue overnight. While winds will become
light south of the Sandhills in the early morning, winds are
expected to stay elevated across much of the Sandhills overnight.

.LONG TERM...(Friday through Wednesday)
Issued at 343 AM CDT Thu Oct 13 2016

12z Friday and beyond.  The initial focus of the long range forecast
is centered on enhanced fire weather concerns Friday afternoon.
Before getting into the meteorology it must be noted that fuel
status across our eastern panhandle fire zones are uncertain.  A few
weeks ago it was reported that a significant live component remained
over central Garden county and points north, whereas south, the
fuels were largely cured.  The recent snowfall over the northwestern
and central Sandhills muddle the decision further.  So, it was
determined that no fire weather related headlines would be issued
with this forecast package with the hopes that the fuel status over
northwestern portions of NEZ 204 would become more certain with the
next forecast issuance.

The upper level pattern transitions to slightly southwest Friday as
a trough starts to become established over the Pac NW.  Enhanced
winds aloft associated with the trough will shift east across the
high plains and mix to the surface Friday afternoon. These
downsloping winds are forecast to increase in the 15-20kt range with
gusts potentially to 25kts for our northern zones.  The downsloping
component will help push daytime highs some 15 to possibly as much
as 20 degrees Fahrenheit above average for this time of year.  RH/s
will respond by lowering into the teens for most locations west of a
Valentine to Ogallala to Imperial line. Localized RFW weather
conditions are anticipated over northern portions of NEZ 204.

Fuel shading during peak heating is a possibility as the models are
keying on increasing upper level Pacific moisture arriving atop our
northwest Friday.  The shading is another reason for not issuing the
fire watch with this forecast package.

A weak front is forced through the cwa early Saturday morning.  A
slight cooldown is forecast with lighter winds due to poor mixing.
Will have to watch moisture pooling ahead of the front during the
pre-dawn hours Saturday morning across our far east.  Fog/drizzle
may be an issue if the upper/mid level clouds fail to materialize.

Temperatures rebound slightly Sunday and potentially Monday in
advance of a strong Pacific front. The front will arrive late Monday
afternoon or early Tuesday depending on the model of choice. If the
front arrive early /during the afternoon Monday/, large fire growth
would be possible as the models are suggesting gusts in excess of
30mph. Favorable upper dynamics and forcing for qpf with the system
will largely be north of the CWA as the shortwave crosses the
Dakotas, but at this point we cannot rule out some light QPF Tuesday
and possibly again Wednesday when a re-enforcing trough advances
east across the Rockies.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 206 PM CDT Thu Oct 13 2016

VFR conditions are anticipated the next 24 HRS across all of the
region. South winds occasionally gusty to 25 KTS will continue
through late this afternoon and then diminish tonight. As winds
diminish tonight there will be some potential for low level wind
shear as south to southwest winds remain fairly strong at 1500 FT
AGL.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...ET
LONG TERM...Jacobs
AVIATION...Taylor
Hazardous weather outlook, Oct 13, 9:28 AM MDT, 4 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1028 AM CDT THU OCT 13 2016

NEZ004>010-022>029-035>038-056>059-069>071-094-141530-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
1028 AM CDT THU OCT 13 2016 /928 AM MDT THU OCT 13 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

HEIGHTENED FIRE WEATHER CONDITIONS ACROSS WESTERN NEBRASKA ON
FRIDAY...AS UNSEASONABLY WARM TEMPERATURES WILL COMBINE WITH LOW
HUMIDITY BETWEEN 15 AND 20 PERCENT AND SOUTH WINDS OF 15 TO 20
MPH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE)

TAYLOR

Nearby

Red Flag Warnings in Nebraska, 2016Every red flag warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.